View Complete Reference

Gauvrit, N and Delahaye, J-P (2008)

Pourquoi la loi de Benford n’est pas mystérieuse - A new general explanation of Benford’s law

Mathematiques et sciences humaines/ Mathematics and social sciences, 182(2), 7-15.

ISSN/ISBN: 0987-6936 DOI: Not available at this time.

Note - this is a foreign language paper: FRE



Abstract: According to Benford’s law, the first digit of a random number does not follow a uniform distribution, as many people believe, but a logarithmic distribution. This law was at the begining purely experimental, but it is now established that it holds for various mathematical series and some natural data sets. Concerning data sets, Benford’s law often appears as a good approximation of the reality, but as no more than an approximation. Our aim is to present a new explanation for this law. We argue that it should not be considered as a mathematical paradox, but as a purely psychological paradox, a result of a cognitive bias. We express a general criterion of regularity on a random variable X and prove that, whenever X follow this criterion, X is approximately Benford


Bibtex:
@article {, AUTHOR = {Gauvrit, Nicolas and Delahaye, Jean-Paul}, TITLE = {Pourquoi la loi de {B}enford n'est pas myst\'erieuse}, JOURNAL = {Math. Sci. Hum. Math. Soc. Sci.}, FJOURNAL = {Math\'ematiques et Sciences Humaines. Mathematics and Social Sciences}, VOLUME = {182}, NUMBER = {2}, YEAR = {2008}, PAGES = {7--15}, ISSN = {0987-6936}, MRCLASS = {62A01 (91E10)}, MRNUMBER = {2433183 (2009f:62008)}, DOI = {10.4000/msh.10363}, URL = {http://dx.doi.org/10.4000/msh.10363}, }


Reference Type: Journal Article

Subject Area(s): Probability Theory